Facebook Pixel
EmpowHER Guest

Could a hormonal imbalance be the cause of my sixteen yr old daughters anxiety, depression and inability to cope?

By Anonymous October 27, 2011 - 9:08am
Rate This

Since my daughter started adolescence she has progressively gotten more anxious and now she has become depressed. She was always a little hyper and at the age of 10 was diagnosed as having ADHD. I agreed to have her take a low dose of Focalin, which is used to help her focus, and she went from a grade average of approx 75 to being an honor student in the honors program. Although she has done well academically she still struggles with a great deal of anxiety with school and other tasks or responsibilities. Sometimes over the simplest thing she will have a small melt down. I had her evaluated for the anxiety and the first Dr put her on Zoloft, which I wasn't comfortable with but was willing to try if it could help her. The Zoloft seemed to help for a few months but not entirely, and then she started getting depressed because she feels nothing is working. We also tried some therapy but she didn't feel that helped either. She also wasn't getting her period for three to four months at a time so my OBGYN put her on Tri-Sprintec. Last month I took her to another Psychiatrist for another evaluation and a change in medication. The change took place within about four weeks and during that time my daughter was more anxious than ever and having melt downs at what seemed to be every 20 minutes. Now she's on Strattera which she hates. It is killing me to see her go through all these ups and downs and still not have an answer, and I don't want her to be on all these medications. Any information or help you can give would be immensely appreciated.

Add a Comment1 Comments

HERWriter Guide

Hi Anon

Thanks for your question and welcome!

The teen years are difficult for many, and when it's compounded by other problems like ADHD and depression, it's even worse (and harder for you, too).

Teen hormones are changing all the time so she may have less of a hormonal problem that a hormonal surge and shift. This in itself can cause moodiness, anxiety and fear and if it's serious - could lead to depression. With her, it's difficult to know if the medications are causing the new problems or something else is but if you see a direct cause-and-effect, it's a good idea to re-evaluate her medications. As a mother myself, I can understand how torn you must feel. You want her to be better but you hate the cocktail of medications she is on. Your concerns are perfectly understandable.

Two things I would like to ask you about. One is - do you know what's going on at school? Do you know if there are problems with other kids at school or her friends? High school is HUGE for kids. At lot of their lives revolve around it and if there are problems, it can have an equally huge impact on their lives.

Also, how long did she try therapy? Just because she thinks it's not working, doesn't mean it's so. Therapy can take months and months for a breakthrough so I would consider going back to that and finding a therapist she can connect with. That may take time too.

Please have a think about these two things and let us know more.

Also, joining our Parenting Group and chatting with other moms may also help: http://www.empowher.com/groups/parenting-group

and also here: http://www.empowher.com/groups/Childrens-Health


October 27, 2011 - 12:18pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

ADHD Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!